Do You Get Low Blood Sugar?
- 3 Minutes Read
- Mar 5, 2014
Low blood glucose can be identified, corrected, and prevented - so know the symptoms! This post is for everyone - for people who do not have diabetes as well as for those who do.
Have you ever experienced peculiar symptoms that seemed to have developed quickly - over the course of minutes? If you experience symptoms from the list below, then you might be experiencing low blood sugar (low blood glucose). The symptoms listed below are from the American Diabetes Association:
To make matters confusing, these symptoms are not always indicative of low blood glucose - sometimes other conditions or situations can cause them. For instance, excessive caffeine intake can mimic feelings of low blood glucose. Also, if a person's blood glucose is dropping very rapidly, this can sometimes be perceived as "having a low" when the blood glucose is not actually low.
The unpleasant symptoms of hypoglycemia is the body's way of telling us that something is wrong. Low blood glucose is termed hypoglycemia when the blood glucose level falls below 70 mg/dL (3.9 mmol/L). People who take certain types of medications for diabetes are more likely to experience hypoglycemia - for instance, insulin, sulfonylureas (e.g. glyburide, glypizide, and glimepiride), and/or meglitinides (e.g. repaglinide or nateglinide).
For basic safety as it relates to neurological function, diabetes educators typically recommend that people who take diabetes medications use the 15/15 Rule to identify and treat hypoglycemia. This rule assumes you have a blood glucose meter and know how to test your blood glucose.
Consume 15 grams of a simple sugar (e.g. glucose tabs, glucose gel, etc), rest 15 minutes, then measure blood glucose again to insure level has risen to 70 mg/dL or above. If it hasn't, repeat. Then eat your next mixed meal - one that contains carbs, fat, protein.
For more information on the basics of blood glucose testing, please ask your healthcare provider for help. A helpful online resource is the American Diabetes Association.
Do you inject insulin? If hypoglycemia is uncorrected and continues to drop quickly, you could experience unconsciousness and/or seizures. This particular scenario is most likely when insulin is injected for diabetes, there is too much insulin on board relative to consumed carbohydrates and/or exercise, and the person has developed hypoglycemia unawareness (low blood glucose occurs without symptoms). Please ask your healthcare provider about a glucagon kit - this would be a shot that someone would give you to correct a life-threatening low blood glucose until medical help arrived.
If you do not have diabetes but are experiencing hypoglycemic symptoms, then stop what you are doing, sit down, and eat a carbohydrate food or drink. It will take about 15-20 minutes for those unpleasant symptoms to go away, so resist the urge to overeat carbs in an effort to feel better immediately. Try a snack of just 15 grams of total carbohydrates - for example, a medium-sized piece of fruit, 1/2 cup juice, 1/2 large banana, 4 crackers, 1 cup of milk, or 1 slice of bread. The fastest way to increase your blood glucose is to consume a simple sugar without added fat, fiber, or protein. After your snack, eat your next mixed meal (one that contains carbs, protein, and fats).
It is the carbohydrate component of foods that directly affects your blood glucose level - so if your level is truly low, you need to consume carbs to correct it. For basic information on carbohydrates, Please read this MyNetDiary article for basic information on carbohydrates and this article for information on diabetes management.
Low blood glucose can develop if you skip meals, have long delays between meals (e.g. meals spaced more than 4-5 hours apart), do not eat enough carbs, take too much diabetes medication, exercise more than typical, drink too much alcohol, or some combination of the above.
If you do not take diabetes medications but seem to experience symptoms of hypoglycemia, then experiment with eating 5-6 smaller meals spaced about every 2-3 hours. Include carbs, fat, and protein in those small meals.
If you take diabetes medications and are experiencing hypoglycemia two or more times per week, then please call your healthcare provider for more help with balancing food, exercise, and medication. Note that experiencing multiple bouts of hypoglycemia to achieve a lower A1C value is not a safe tactic. Hypoglycemia frequency appears to be related to poor health outcomes and as well, it encourages or increases the likelihood of developing hypoglycemia unawareness.
For those of you who have followed my "Diabetes Diary" posts, I am no longer including that term in the post title although I will continue to include diabetes-relevant material in my posts published on the first Tuesday of the month. Here are some previous posts in that series: